A Challenging Case of Beta-Lactam Induced Encephalopathy. A Case Report
AbstractBeta-lactams are widely utilized as a first-line therapy with a
broad-spectrum coverage, bactericidal properties and few side effects as
they are commonly considered as safe drugs. Although these antibiotics
are essential in the treatment of infections, their misuse and
unnecessary prolonged duration may cause harm. Drug-induced
neurotoxicity is a rare adverse reaction associated with beta-lactams.
Encephalopathy is a type of neurotoxicity that is defined as a diffuse
disease of the brain that alters brain function or structure. We report
a case of a patient with normal renal function that developed
beta-lactam induced encephalopathy with full resolution of her symptoms
following discontinuation of the offending antibiotics. This case
highlights the importance of early recognizing this rare adverse effect
and its impact on clinical outcomes.